The opioid crisis has caused the American public to realize that many of the drugs used today have both good and bad effects on users. One of the most popular, the opioid painkiller tramadol, has a number of serious effects on users that are important to learn. The drug can also cause tramadol abuse and a resulting physical dependence. In the case of a tramadol overdose, there are a number of symptoms that can help diagnose it. Finally, there is hope in a number of advanced treatment procedures for users to detox from tramadol and recover.
What is Tramadol?
Tramadol is a synthetic opioid that is used to treat moderate to severe pain. It is considered a comparatively mild drug in contrast to other opioids, testing roughly 6,000-fold weaker than morphine. The Drug Enforcement Administration (DEA) has labeled tramadol as a Schedule IV controlled substance, meaning it has medical use, though also potential for abuse.
The physical and mental sensation of tramadol can leave users feeling relaxed, with a mellow euphoric ‘high’. Like traditional opioids, tramadol acts on opioid receptors in the brain to create this sensation. It also increases the activity of other pain-blocking neurotransmitters – such as serotonin and norepinephrine – throughout the nervous system. This synergistic mechanism of action is pretty unique compared to other prescription opioids and results in the drug carrying extremely effective chronic pain management properties.
Due to its decreased potency combined with these unique therapeutic benefits, tramadol is one of the most prescribed opioids in the US. The narcotic can only be legally accessed this way, usually under the brand names Ultram, Rybix, or ConZip. It is also commonly given out for postoperative acute pain, with a study finding more than 75% of 500,000 patients receive the drug as their discharge prescription.
Tramadol is considered less addictive and safer than other opioid drugs due to its ‘milder’ effects. However, thorough research to support this claim is lacking and chronic, long-term use can still hugely increase a person’s risk of addiction. The drug’s addictive properties resulted in around 1.7 million people – aged twelve or older – misusing prescription tramadol in 2020. Studies have also shown that a history of substance abuse with other drugs and mental health disorders increases the risk of drug dependence, alongside increasing their chance of addiction and opioid use disorder.
Developing an opioid addiction can result in physical dependence on the substance and increase the chance of experiencing withdrawal syndrome. This opioid dependence prevents any of these uncomfortable withdrawal symptoms from being felt and spurs the cycle of abuse further. Although tramadol dependence is more likely to occur when the substance is misused, it can even develop when it is taken exactly as instructed by a doctor.
Side Effects of Tramadol
Tramadol’s effects of euphoria are felt around thirty-to-forty minutes after taking the drug and wear off within four-to-six hours. Quickly after this high starts to fade, negative side effects of this drug can kick in, including:
With regular long-term use, some of these ‘come down’ effects can be numbed, increasing the risk for abuse as only the positive side of the drug is then experienced.
Long-term use of tramadol can take a serious toll on the body’s organs, increasing the user’s risk of damaging their liver and kidneys. In extreme cases, high doses of the drug have also been seen to cause liver failure.
Tramadol Withdrawal Symptoms
How Long Does it Take for the Effects of Tramadol to Wear Off?
When tramadol users stop taking the drug suddenly, withdrawal symptoms can kick in. Tramadol withdrawal symptoms usually start around eight to twenty-four hours after taking the last dose with these symptoms lasting around five to eight days.
It is difficult to pinpoint the exact timeline and severity of when someone will start to experience opioid withdrawal symptoms due to a number of factors including:
- duration and frequency of drug use
- method of intake: swallowing, injecting, snorting
- history of substance abuse and addiction
- history of mental health
- simultaneous use of other substances such as other pain killers or alcohol
What Does it Feel Like When You Stop Taking Tramadol?
Severe withdrawal symptoms can occur when the dose of tramadol being taken suddenly decreases. The intensity of these unpleasant withdrawal symptoms is dependent on whether the person is physically dependent on the drug and the length of time they have been taking it.
As tramadol activates both opioid receptors and other neurotransmitters throughout the nervous system, people can experience two types of drug withdrawals. Around 90% of people go through more traditional opioid withdrawal syndrome which is marked with flu-like symptoms, restlessness, and drug cravings. More specifically:
- body aches and pains
- stomach cramps
- runny nose
- teary eyes
- upper respiratory symptoms
About 10% of people also experience atypical symptoms, more intense side effects from coming off the drug, including:
- panic attacks
- severe anxiety
- numbness and tingling in the extremities
Taking more than the recommended amount of tramadol can cause an overdose. If consumed in other ways – such as chewing, crushing, or splitting a tablet – this can alter the dosage and delivery in the human body and result in a higher chance of an overdose.
Symptoms of a tramadol overdose include:
- hypertension: high blood pressure
- tachycardia: a high heart rate of over 100 beats per minute
- respiratory depression: where the lungs fail to exchange carbon dioxide and oxygen efficiently, leading to a buildup of carbon dioxide in the body and health complications
If you think someone you are with is experiencing a tramadol overdose, call the emergency services as soon as possible for assistance. The drug naloxone can be prescribed to successfully treat opioid overdoses by a medical professional.
Treatment for Tramadol Addiction
There are a number of tried and tested steps that can be taken to treat a tramadol addiction and withdrawal management programs that help ease symptoms when coming off of the drug.
Although detoxing from tramadol is rarely life-threatening, it still poses a number of risks and can be extremely uncomfortable due to the intense withdrawal symptoms. However, tapering off the amount of tramadol an individual uses can effectively manage these symptoms. This treatment gradually reduces the dose to prevent or minimize the symptoms of tramadol withdrawal.
Each person needs a different individualized tramadol detox plan to help treat opioid withdrawal symptoms effectively. How to do this is dependent on multiple factors such as their tolerance, dependency, and the type of pain being treated. Therefore, to ensure the safety and comfortability of the substance withdrawal, it is important a trained medical professional is there to assist and offer constant monitoring.
Adjusting the medical detox schedule may also need to occur due to the potentially intense symptoms the individual is going through during this time. If an individual’s withdrawal becomes particularly uncomfortable, the treatment team may temporarily increase the inpatient’s dosage of tramadol and taper it off once again at a more gradual rate.
During this tramadol detox period, it is important to note that the risk of an overdose is increased if the person suddenly starts taking a higher dose than they used to be able to handle at the peak of their addiction. This is another reason it is important for medical professionals to be present.
There are a number of medications that can be useful to manage opioid withdrawal which focus on different aspects of the process. Some manage drug cravings, some ease withdrawal symptoms, and some numb the euphoric effects of other opioids which may be consumed during this period. This range of FDA-approved drugs include:
Medical detox is the first step of a multi-pronged addiction treatment that supports long-term recovery and abstinence. Research has shown that at least three months of treatment are needed to tackle drug addiction effectively and achieve long-term sobriety.
Each individual’s road to recovery is different, though commonly, a drug rehabilitation program is very useful when recovering from opioid addiction. Before going back to the environment that can be triggering, staying in a rehab facility with a drug counselor can be extremely helpful for many.
Addiction therapy aids individuals in working through their substance abuse and mental health in various ways and provides long-term tools to avoid relapse. The type of therapy each person may go through – such as cognitive behavioral therapy (CBT) or eye movement desensitization and reprocessing (EMDR) – will be specific to their personal needs and wants.
A therapist will help lay out the goals for a person dealing with substance abuse disorder at the beginning of treatment, and keep revisiting them to make sure they stay on track. Therapy can assist in:
- building coping mechanisms
- realizing triggers
- finding the root cause of your addiction
- setting and sticking to long-term goals which work toward sobriety
Support groups are a great way to share addiction-based experiences with others who have also gone through a similar thing. These meetings provide a safe, non-judgmental, and inspiring space to work through addiction and feel supported by others.
If you or your loved one is struggling with tramadol addiction, it can seem like an impossible hurdle to overcome. At Alina Lodge, we are here to support you through this tough time and provide you with the expert resources needed to fight addiction. Please contact us today for any additional information on our addiction treatment programs.